Milwaukee County has seen a rise in overdose deaths involving xylazine, a powerful animal tranquilizer. Last year the county saw at least 51 deaths involving xylazine and the synthetic opioid fentanyl. Prior to 2020, xylazine was virtually unheard of in the county, while fentanyl-linked deaths have skyrocketed. The tranquilizer is now presenting unique challenges for people on the front lines of the overdose epidemic.
Ryan Gorman, a licensed substance abuse counselor, first heard of xylazine just a couple of years ago, during overdose fatality review board meetings. “It was rare,” Gorman, who’s also a clinic manager for Community Medical Services in Pewaukee, told Wisconsin Examiner. “You would hear about one case where the ME would find it. And then you wouldn’t hear about it again for five months, six months. And now it just seems to be a lot more common.”
Drug overdose and awareness information in Milwaukee. (Photo | Isiah Holmes)
The accounts Gorman has heard from patients, friends, and colleagues paint a more vivid picture. “They’re experiencing some symptoms that are a little bit novel, a little weird for them,” explained Gorman. Although xylazine contaminating the drug supply could explain some of those symptoms, it’s difficult to know for sure.
Testing strips for xylazine are not available in the state of Wisconsin. Fentanyl testing strips were only recently legalized, as they were considered to be drug paraphernalia. “We would know more if that was the case,” said Gorman, speaking of the xylazine testing strips. “But it’s safe to assume that because of these strange new symptoms, that xylazine is in the drug supply. Certainly with the Medical Examiner finding it in toxicology reports, too.”
Gorman has heard about a range of odd symptoms. Some people report losing consciousness almost instantly after using the drug in a manner unlike what people call “nodding,” where a person slips in and out of awareness after using an opioid. This loss of consciousness differs even from an overdose. The medication used to reverse overdoses called Narcan doesn’t work on xylazine, as it’s not an opioid. “Blacked out sometimes four hours, sometimes eight hours,” said Gorman, “I’ve heard about as long as a day before coming to consciousness. That is probably the biggest one where people are like, this is not normal.”
(U.S. Air Force graphic/Bob Stillwell)
People are also reporting tingly fingertips, or feeling as though the hands or face are hot. Last May, VICE News published a documentary on xylazine usage. The film referred to xylazine as “benzo dope” or “tranq,” and highlighted reports that people using the drug experience sores and tissue death on body parts. The Milwaukee Medical Examiner’s Office hadn’t detected any such wounds among people who died of xylazine mixtures in 2021. Gorman suspected that those reports may have been exaggerated. Infections around the area where people inject the drug are possible, however.
Those wounds were mentioned by Dr. Ben Weston, Milwaukee County’s chief health policy advisor and director of medical services at the Office of Emergency Management, in tweets he made earlier this year. Weston was raising the alarm about xylazine, after Medical Examiner data showed that more than 10% of fentanyl deaths also involved xylazine. In 2020, Weston tweeted, xylazine accounted for just 1% of fentanyl-related deaths. Fentanyl has changed the game in Milwaukee, as it has across the country. In 2021, 644 people died of a drug overdose in Milwaukee County, and over 1,400 statewide. According to the Department of Health Services, 91% of opioid overdose deaths in Wisconsin involved synthetic drugs, primarily fentanyl.
Needles are seen littering the pavement in Glasgow, Scotland. (Photo by Jeff J Mitchell | Getty Images)
On April 4, city officials and first responders again sounded the alarm about overdoses. Between Saturday and Tuesday, 17 people across the county died of an overdose. The record-breaking outbreak led to the theory that a “bad batch” of drugs may be circulating in the community. As of Tuesday, 14 of the people had been identified with 10 coming from the city of Milwaukee, one from West Allis, and one from South Milwaukee.
Since January 2022, the Milwaukee Fire Department has distributed 3,151 Narcan Hope Kits, containing Narcan and testing strips, to community members. Hope Kits can be obtained from fire and police stations, or even the nearest fire truck. March also saw the county deploy its first harm reduction vending machine with Narcan and other supplies. The county plans to deploy more of the free-to-use vending machines to the community.
Still, advocates say more is needed. For Gorman and others, the feeling of “always playing catchup” can be tiring. “Trying to stay ahead of the information so you can be of the most help to people has been really, really difficult,” said Gorman. Nearly a decade ago, fentanyl was practically nonexistent in Milwaukee County. Now, its presence has made using drugs like cocaine far more dangerous. The supply of new substances in the drug supply is always evolving.
Nasal Narcan, used to reverse an overdose, stock the inside of Milwaukee County’s first harm reduction vending machine. (Photo | Isiah Holmes)
Gorman praised the implementation of a fentanyl testing strip program. “You get those things into the hands of people who use drugs, they’re going to make good decisions,” said Gorman. “It’s been proven over and over and over again. People don’t go out looking for this stuff, they don’t go out looking for, like, ‘what’s the most dangerous thing that I can put in my body?’ Typically they’re not aware of what’s going on. But if you give them some tools, that seems to help a lot for them to be able to make more informed decisions.”
It’s been important work, “but then the landscape changes again,” Gorman explained. Making sure xylazine testing strips are legally and widely available would be a step forward, he said. While Gorman and other advocates can educate patients, they can’t provide a tool like a testing strip to help people avoid xylazine. People experiencing substance use disorder also need tolerance within their own communities.
Members of the press were invited to try a Milwaukee County harm-reduction vending machine. (Photo | Isiah Homes)
“What we need the most is we need compassion, patience, tolerance for this population of people in the communities that they live in,” said Gorman. “Because when people are isolated from their community, that’s typically when they die alone. Because there’s no one there to help them.” A need to expand and better organize Milwaukee’s treatment network has been noted before.
As a medication-assisted treatment center, Community Medical Services is well familiar with this stigma. It’s often made opening new facilities a difficult task in the City of Milwaukee. Gorman stressed that, “this population of people already lives in your community. These are brothers, fathers, sons, sisters, moms, coworkers. These are people around you every single day. Just because you don’t see what’s going on to them doesn’t mean that it’s not happening.”
GET THE MORNING HEADLINES DELIVERED TO YOUR INBOX
originally published at https%3A%2F%2Fwisconsinexaminer.com%2F2023%2F04%2F10%2Fxylazine-fentanyl-overdose-deaths-still-rising%2F by Isiah Holmes
Comments are closed.